Alert archive / Montana / Wind Chill Advisories in 2021

Wind Chill Advisory 13, NWS Glasgow, MT

December 19, 20214 counties in Montana

NWS Glasgow, MT issued this wind chill advisory at Dec 19, 2021, 9:52 AM MST for 4 counties in Montana. It took effect at Dec 19, 2021, 5:00 PM MST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2021, 9:52 AM MST (16:52 UTC)
In effect from
Dec 19, 2021, 5:00 PM MST
Expired
Dec 20, 2021, 9:00 AM MST
In force
16 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Phillips County, MT, Sheridan County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 50 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 4.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 426 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1772 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
426 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

222 
WWUS45 KGGW 191652
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Glasgow MT
952 AM MST Sun Dec 19 2021

MTZ059-061-201200-
/O.NEW.KGGW.WC.Y.0013.211220T0000Z-211220T1600Z/
Northern Phillips-Northern Valley-
Including the cities of Whitewater and Opheim
952 AM MST Sun Dec 19 2021

...WIND CHILL ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM
MST MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Northern Phillips and Northern Valley Counties.

* WHEN...From 5 PM this afternoon to 9 AM MST Monday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MTZ018-019-201200-
/O.NEW.KGGW.WC.Y.0013.211220T0300Z-211220T1600Z/
Daniels-Sheridan-
Including the cities of Scobey, Plentywood, and Medicine Lake
952 AM MST Sun Dec 19 2021

...WIND CHILL ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 9 AM
MST MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Daniels and Sheridan Counties.

* WHEN...From 8 PM this evening to 9 AM MST Monday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MTZ021-201200-
/O.CON.KGGW.WW.Y.0020.000000T0000Z-211220T1200Z/
Petroleum-
Including the city of Winnett
952 AM MST Sun Dec 19 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
MONDAY...

* WHAT...Snow. Additional snow accumulations of 1 to 3 inches.

* WHERE...Petroleum County.

* WHEN...Until 5 AM MST Monday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...Highest snow amounts will be south of
  MT-200 in the southern half of Petroleum County, including along
  US-87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
4 follow-up statements
219 
WWUS45 KGGW 192150
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Glasgow MT
250 PM MST Sun Dec 19 2021

MTZ021-201300-
/O.EXT.KGGW.WW.Y.0020.000000T0000Z-211220T1700Z/
Petroleum-
Including the city of Winnett
250 PM MST Sun Dec 19 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 AM MST MONDAY...

* WHAT...Snow. Additional snow accumulations of 2 to 4 inches.

* WHERE...Petroleum County.

* WHEN...Until 10 AM MST Monday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...The heaviest snow is expected to fall along
  and south of MT-200, including along US-87 in the southwest
  corner of Petroleum County.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ059-061-201300-
/O.CON.KGGW.WC.Y.0013.211220T0000Z-211220T1600Z/
Northern Phillips-Northern Valley-
Including the cities of Whitewater and Opheim
250 PM MST Sun Dec 19 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Northern Valley and Northern Phillips Counties.

* WHEN...Until 9 AM MST Monday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MTZ018-019-201300-
/O.CON.KGGW.WC.Y.0013.211220T0300Z-211220T1600Z/
Daniels-Sheridan-
Including the cities of Scobey, Plentywood, and Medicine Lake
250 PM MST Sun Dec 19 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 9 AM MST MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Daniels and Sheridan Counties.

* WHEN...From 8 PM this evening to 9 AM MST Monday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
837 
WWUS45 KGGW 200957
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Glasgow MT
257 AM MST Mon Dec 20 2021

MTZ021-201700-
/O.EXT.KGGW.WW.Y.0020.000000T0000Z-211220T1700Z/
Petroleum-
Including the city of Winnett
257 AM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 AM MST MONDAY...

* WHAT...Snow. Additional snow accumulations of 2 to 4 inches.

* WHERE...Petroleum County.

* WHEN...Until 10 AM MST Monday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...The heaviest snow is expected to fall along
  and south of MT-200, including along US-87 in the southwest
  corner of Petroleum County.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ059-061-201600-
/O.CON.KGGW.WC.Y.0013.000000T0000Z-211220T1600Z/
Northern Phillips-Northern Valley-
Including the cities of Whitewater and Opheim
257 AM MST Mon Dec 20 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Northern Valley and Northern Phillips Counties.

* WHEN...Until 9 AM MST Monday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MTZ018-019-201600-
/O.CON.KGGW.WC.Y.0013.000000T0000Z-211220T1600Z/
Daniels-Sheridan-
Including the cities of Scobey, Plentywood, and Medicine Lake
257 AM MST Mon Dec 20 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 9 AM MST MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Daniels and Sheridan Counties.

* WHEN...From 8 PM this evening to 9 AM MST Monday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
251 
WWUS45 KGGW 201146
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Glasgow MT
446 AM MST Mon Dec 20 2021

MTZ021-201300-
/O.CAN.KGGW.WW.Y.0020.000000T0000Z-211220T1700Z/
Petroleum-
446 AM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow has diminished early this morning. Roads will remain snow
covered and slippery this morning. 

$$

MTZ018-019-059-061-201600-
/O.CON.KGGW.WC.Y.0013.000000T0000Z-211220T1600Z/
Daniels-Sheridan-Northern Phillips-Northern Valley-
Including the cities of Scobey, Plentywood, Medicine Lake, 
Whitewater, and Opheim
446 AM MST Mon Dec 20 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...Daniels, Sheridan, Northern Valley and Northern 
  Phillips Counties.

* WHEN...Until 9 AM MST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
019 
WWUS45 KGGW 201558
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Glasgow MT
858 AM MST Mon Dec 20 2021

MTZ018-019-059-061-201700-
/O.EXP.KGGW.WC.Y.0013.000000T0000Z-211220T1600Z/
Daniels-Sheridan-Northern Phillips-Northern Valley-
Including the cities of Scobey, Plentywood, Medicine Lake, 
Whitewater, and Opheim
858 AM MST Mon Dec 20 2021

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING...

Temperatures have begun to warm a bit and therefore so have the
wind chills. Therefore, the wind chill advisory is being allowed
to expire.

$$

MTZ020-024-062-210600-
/O.NEW.KGGW.WW.Y.0021.211220T2200Z-211221T1200Z/
Western Roosevelt-Richland-Eastern Roosevelt-
Including the cities of Wolf Point, Poplar, Sidney, Fairview, 
and Culbertson
858 AM MST Mon Dec 20 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
5 AM MST TUESDAY...

* WHAT...Snow expected. Total snow accumulations of up to around two
  inches.

* WHERE...Richland and Roosevelt Counties.

* WHEN...From 3 PM this afternoon to 5 AM MST Tuesday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this wind chill advisory went out at Dec 19, 2:44 AM MST, 7 hours 8 minutes earlier.

Area forecast discussion, Dec 19, 2:44 AM MST, 7 hours 8 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
244 AM MST Sun Dec 19 2021

.DISCUSSION...

A wide range in temperatures are present across NE Montana early
this morning as low level inversions are present even though the
warm front has lifted north of the region. Low lying areas are
generally in the 20s with 30s and some 40s in higher elevation
areas.

A cold front will move through the area between 12Z and 16Z (5 am
and 9 am MST) this morning and bring falling temperatures with it.
This will result in the high for today occurring this morning.
Temperatures will fall to the single digits north and teens south
this afternoon.

Overrunning moisture moving across central and southern Montana
today and tonight will bring some snow as far east as Petroleum
and western Garfield County. Petroleum County could see up to 4
inches of snow this afternoon and tonight which is enough snow to
maintain a Winter Weather Advisory there. SW corner of Garfield
County will have 1-2 inches and with the little or no accumulation
expected elsewhere will limit Winter Weather Advisory to
Petroleum County at this time.

Temperatures will fall to below zero in the north tonight and
single digits south. Areas near the Canadian Border will have wind
chills approaching -20 late tonight and Monday morning which will
be borderline for a Wind Chill Advisory. Will hold off on issuing
a Wind Chill Advisory for now.

The front becomes stationary near the Montana-Wyoming border
tonight and drifts back north on Monday but stays south of the
forecast area. A shortwave trough will combine with overrunning
moisture to bring some light snow across the forecast area Monday
Night with an inch or two of new snow possible mainly north of the
Missouri River.

Models and ensembles are pointing towards a midweek ridge with
warmer temperatures on Wednesday that could linger into Thursday.

Models and ensembles have different timing but they generally
point towards a cold front late in the week with much colder
temperatures and chances for snow for Christmas weekend.

&&

.AVIATION...
LAST UPDATE: 0930Z

FLIGHT CAT: VFR.

LLWS: LLWS early with strong SW winds above a low level inversion.
LLWS will dissipate this morning as a cold front moves through
the region, with stronger winds aloft mix to the surface after the
frontal passage.

WIND: Either S-SW 5-15 kts or light early. W-NW winds 10-20 kts
this morning and NW 15-25 kts this afternoon diminishing to around
10 kts tonight.

DISCUSSION: Cold front moves through the area between 12z and 16z
this morning which may bring some patchy blowing snow as the
front moves through. Expect mainly mid level clouds today and
tonight. There will be some snow west of Jordan and south of the
Missouri River this afternoon and tonight with IFR conditions at
times. TAF sites will be north and east of the snow and will
remain VFR.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 AM this morning to 5 AM MST
Monday for Petroleum.

&&

weather.gov/glasgow

Nearby

Wind Chill Advisories in Montana, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.